Iowa, 2020Flood in Iowa, July 6 to 8, 2020
July 6 to 8, 2020 · NWS FSD · 1 event in 1 county or zone
Localized rainfall of 2 to 3 inches on July 5-6 pushed the Rock River back into minor flood stage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Localized rainfall of 2 to 3 inches on July 5-6 pushed the Rock River back into minor flood stage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 6, 10:33 PM CST, 27 minutes earlier.
Area forecast discussion, Jul 6, 10:33 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1133 PM CDT Mon Jul 6 2020
.UPDATE...
Issued at 1130 PM CDT Mon Jul 6 2020
Areas west and south of Mitchell SD have seen an increase in
strong thunderstorms over the past couple hours. Thunderstorms in
this region will become more widespread as a LLJ continues to
feed warm moist air into updrafts. PWs are in excess of 1.75
inches, and cells repeatedly forming along slow-moving boundary
will bring the threat of localized flash flooding. The strongest
storms should transition from being a hail threat to becoming a
wind threat as a shortwave ushers the linear MCS currently over
central SD eastward. A Severe Thunderstorm Watch covers these
threats through the early morning hours.
&&
.SHORT TERM...(This Evening through Tuesday)
Issued at 231 PM CDT Mon Jul 6 2020
An axis of instability is in place over eastern SD into southwest MN
and will likely spark scattered thunderstorms into early evening.
The environment is not great in this area, but CAPE values around
2000 J/kg and deeper shear values about 20 knots do support some
short lived strong updrafts. Shear values will increase into the
evening as a wave and associated jet max approach from the west.
This could help provide a little extra shear late afternoon and
early evening for some of these updrafts to become a little
stronger. The main concerns will be hail to golf ball size and wind
gusts to 60 mph. DCAPE only running about 900 to 1000 J/kg so not a
great wind environment. A potentially better threat for severe
weather is more likely after about 3z as the wave from far western
ND/SD moves into the area and brings a stronger increase in shear.
Model soundings and a few CAM runs do indicate the potential for a
linear system and with close to 45 knots of deep shear and about 30
knots of sfc to 3 km shear strong winds will be a threat. Any part
of the line that races east will need to be watched for meso vortex
couplets which could produce some enhanced winds.
Showers and thunderstorms will remain possible into Tuesday morning
but the threat for severe is quite a bit lower, especially if a more
organized line develops overnight. Shortwave ridging is also
expected to develop which will aid in suppressing thunderstorm
potential. Otherwise it should be warm and humid with highs in the
80s and a few 90s south of I-90.
.LONG TERM...(Tuesday Night through Monday)
Issued at 231 PM CDT Mon Jul 6 2020
Tuesday night into Wednesday morning deepening low pressure over
southern Canada will swing a trough northeastward across the Western
High Plains. This should keep most of the activity to the northwest
of the area. Warm southerly flow will see humid and very warm
conditions with overnight lows only falling into the mid 70s in many
locations. By Wednesday afternoon and evening what appears to be
strong heating as well as an incoming boundary and fairly nice
shortwave to the north should allow our next round of severe and
heavy rain potential. Highs Wednesday about 85 to 95.
The pattern turns to northwest flow as this wave passes on Wednesday
night but right now it still looks to remain somewhat active. Chance
for widespread severe weather likely a little lower but definitely
not looking at any extended periods of dry weather. The good news is
most locations will see highs in the 80s to lower 90s and seasonally
humid.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1130 PM CDT Mon Jul 6 2020
Thunderstorms are likely overnight for all TAF sites. Timing will
vary based on longitude, with the line of thunderstorms moving
eastward throughout the night. Abundant lightning is expected with
all storms, and strong surface gusts in excess of 50 kt are
possible as the line moves through. Additionally, heavy rain
could briefly reduce visibility.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
UPDATE...VandenBoogart
SHORT TERM...08
LONG TERM...08
AVIATION...VandenBoogart
Hazardous weather outlook, Jul 6, 4:24 AM CST, 18 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
524 AM CDT Mon Jul 6 2020
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-071030-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
524 AM CDT Mon Jul 6 2020
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Today and tonight.
Thunderstorms are possible this morning. A few of the stronger storms
may produce gusty winds to 50 mph. Additional thunderstorms are
expected after 2 PM this afternoon. Some of these storms may produce
hail to the size of half dollars, and wind gusts to 65 mph.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Heat index values are expected to climb into the 90s each afternoon
this week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed after 2 pm today.
In the hours before
Local storm report, Jul 6, 7:39 PM CST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
839 PM CDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM TSTM WND DMG 3 S GAYVILLE 42.84N 97.16W
07/06/2020 YANKTON SD TRAINED SPOTTER
A PINE TREE WITH TRUNK DIAMETER OF 6 FEET
WAS DOWNED DUE TO THE STRONG THUNDERSTORM
WIND GUSTS.
&&
ATLocal storm report, Jul 6, 7:53 PM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
853 PM CDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM TSTM WND GST MASKELL 42.69N 96.98W
07/06/2020 E60 MPH DIXON NE PUBLIC
SOME PEA SIZED HAIL ALSO.
&&Local storm report, Jul 6, 8:09 PM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
909 PM CDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL 5 SSW MECKLING 42.77N 97.11W
07/06/2020 E1.25 INCH CLAY SD PUBLIC
STRONG WINDS ACCOMPANIED THE HAIL, BUT NO
ESTIMATES ON STRENGTH AND NO VISIBLE DAMAGE.
&&
ATLocal storm report, Jul 6, 8:30 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND GST 3 SE JEFFERSON 42.57N 96.53W
07/06/2020 M50 MPH UNION SD MESONET
MESONET STATION 53 SD RWIS NORTH SIOUX CITY.
0645 PM HEAVY RAIN NEWCASTLE 42.65N 96.87W
07/06/2020 M2.20 INCH DIXON NE TRAINED SPOTTER
SOME PEA-SIZED HAIL AS WELL, BUT MOSTLY
HEAVY RAIN WITH VAST MAJORITY OF THE
RAINFALL WITHIN THE PAST HOUR.
0644 PM TSTM WND GST 1 SE NORTH SIOUX CITY 42.53N 96.49W
07/06/2020 M60 MPH UNION SD TRAINED SPOTTER
0634 PM TSTM WND GST PONCA 42.57N 96.71W
07/06/2020 E65 MPH DIXON NE TRAINED SPOTTER
PENNY-SIZED HAIL AND HEAVY RAIN IN ADDITION
TO THE STRONG WINDS.
0628 PM TSTM WND GST 1 W PONCA 42.57N 96.73W
07/06/2020 M67 MPH DIXON NE TRAINED SPOTTER
0551 PM TSTM WND GST MASKELL 42.69N 96.98W
07/06/2020 E60 MPH DIXON NE PUBLIC
SOME PEA SIZED HAIL ALSO.
0542 PM HAIL 4 S MASKELL 42.63N 96.98W
07/06/2020 E0.88 INCH DIXON NE TRAINED SPOTTER
ESTIMATED WIND GUSTS TO 50 MPH.
0534 PM HAIL 5 SSW MECKLING 42.77N 97.11W
07/06/2020 E1.25 INCH CLAY SD PUBLIC
STRONG WINDS ACCOMPANIED THE HAIL, BUT NO
ESTIMATES ON STRENGTH AND NO VISIBLE DAMAGE.
0530 PM TSTM WND GST 1 S MECKLING 42.83N 97.07W
07/06/2020 E50 MPH CLAY SD LAW ENFORCEMENT
0519 PM TSTM WND DMG 3 S GAYVILLE 42.84N 97.16W
07/06/2020 YANKTON SD TRAINED SPOTTER
A PINE TREE WITH TRUNK DIAMETER OF 6 FEET
WAS DOWNED DUE TO THE STRONG THUNDERSTORM
WIND GUSTS.
0510 PM TSTM WND GST 2 WSW GAYVILLE 42.88N 97.22W
07/06/2020 M66 MPH YANKTON SD MESONET
MESONET STATION 197 SD RWIS GAYVILLE.
0504 PM TSTM WND GST MISSION HILL 42.92N 97.28W
07/06/2020 E60 MPH YANKTON SD TRAINED SPOTTER
DIME SIZED HAIL AND HEAVY RAIN ALONG WITH
STRONG WINDS.
0451 PM HAIL 3 NW MISSION HILL 42.95N 97.32W
07/06/2020 M0.88 INCH YANKTON SD LAW ENFORCEMENT
CROPS STRIPPED TO STEM.
0442 PM TSTM WND GST 2 NE YANKTON 42.92N 97.37W
07/06/2020 M68 MPH YANKTON SD AWOS
AWOS STATION KYKN YANKTON MUNICIPAL AIRPORT.
0440 PM TSTM WND DMG 5 N YANKTON 42.96N 97.40W
07/06/2020 YANKTON SD PUBLIC
A COUPLE OF LARGE TREES TOPPLED. REPORTED AT
30546 HWY 81 YANKTON SD.
0430 PM FLASH FLOOD 8 E PARKSTON 43.39N 97.82W
07/06/2020 HUTCHINSON SD LAW ENFORCEMENT
MULTIPLE INCHES OF WATER FLOWING OVER HWY
44, WITH ROAD TEMPORARILY BLOCKED BY LAW
ENFORCEMENT.
0418 PM TSTM WND GST 5 NE TYNDALL 43.04N 97.79W
07/06/2020 E60 MPH BON HOMME SD TRAINED SPOTTER
A COUPLE OF 4 INCH DIAMETER TREE LIMBS DOWN.
0348 PM HAIL 6 SW SCOTLAND 43.08N 97.79W
07/06/2020 E1.25 INCH BON HOMME SD PUBLIC
REPORTED AT 29726 420TH AVVENUE SCOTLAND SD.
0248 PM HAIL 4 S CLAYTON 43.38N 97.66W
07/06/2020 E1.00 INCH HUTCHINSON SD PUBLIC
REPORTED AT 27609 427TH AVENUE FREEMAN SD.
0242 PM HAIL 6 SW CLAYTON 43.37N 97.73W
07/06/2020 E0.70 INCH HUTCHINSON SD PUBLIC
REPORTED AT 27718 423RD AVENUE PARKSTON SD.
0225 PM HAIL 7 SW CLAYTON 43.38N 97.76W
07/06/2020 E1.00 INCH HUTCHINSON SD PUBLIC
REPORTED AT 42199 HWY 44 PARKSTON SD.
0205 PM HAIL 4 SSW TABOR 42.90N 97.69W
07/06/2020 E1.00 INCH BON HOMME SD TRAINED SPOTTER
HEAVY RAIN AND SOME WIND, BUT NO DAMAGE.
0200 PM HAIL ALEXANDRIA 43.65N 97.78W
07/06/2020 E2.75 INCH HANSON SD LAW ENFORCEMENT
0200 PM HAIL 1 NNW ALEXANDRIA 43.66N 97.79W
07/06/2020 E1.50 INCH HANSON SD LAW ENFORCEMENT
PING PONG BALL SIZED HAIL AT THE I-90 EXIT
FOR ALEXANDRIA.
0143 PM HAIL 2 ESE FULTON 43.72N 97.79W
07/06/2020 E1.50 INCH HANSON SD TRAINED SPOTTER
HEAVY RAIN AND BRIEFLY GUSTY WINDS PRECEDED
THE LARGE HAIL.
&&Local storm report, Jul 6, 9:51 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1051 PM CDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM HAIL 1 N CORSICA 43.44N 98.41W
07/06/2020 M1.25 INCH DOUGLAS SD LAW ENFORCEMENT
RECEIVED REPORT FROM LAW ENFORCEMENT, TIME
ESTIMATED FROM RADAR.
&&
ATLocal storm report, Jul 6, 9:55 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1055 PM CDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM HAIL 4 ENE KIMBALL 43.76N 98.88W
07/06/2020 M0.70 INCH BRULE SD TRAINED SPOTTER
&&Flood, Lyon
- When
- July 6, 11:00 PM CST to July 8, 1:00 AM CST
- Where
- Lyon County, 4.92 mi NW of Rock Rapids Muni Arp to 3.99 mi SSW of Rock Rapids
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.500, -96.250
With rainfall of 2.04 inches at Luverne and 2.37 inches 3 miles north of Rock Rapids, the Rock River at Rock Rapids (gage site RAPI4) crested 0.94 feet above flood stage. Minor flooding of agricultural land occurred near the river.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Pennsylvania, July 6, 20202 deaths · 2 injured · $15,000 · 50 kt wind · 3 events
- Flash Flooding and Hail in South Dakota, July 6 to 7, 2020$1.7 million · 2.75 in hail · 25 events
- Tornado and Hail in South Dakota, July 6, 2020EF2 · 21 events
- Tornadoes and Hail in Wyoming, July 6, 2020EF2 · 7 events
- Hail and Damaging Winds in Pennsylvania, July 6, 20201.75 in hail · 76 events
- Hail and Damaging Winds in Maryland, July 6, 2020$143,000 · 1 in hail · 18 events
- Damaging Winds in District of Columbia, July 6, 2020$130,000 · 65 kt wind · 5 events
- Flash Flooding and Flooding in Maryland, July 6 to 7, 2020$60,000 · 20 events
- Hail and Damaging Winds in New York, July 6, 2020$65,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in New Jersey, July 6, 20201.5 in hail · 54 events
- Hail and Damaging Winds in Pennsylvania, July 6, 2020$33,000 · 1.5 in hail · 17 events
- Damaging Winds in West Virginia, July 6, 2020$60,000 · 65 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907446.